Consumers nationwide depend on – and place great trust in – over-the-counter (OTC) medications. They can provide much-needed relief from a wide range of temporary and chronic ailments and symptoms, including nausea, colds, allergies, heartburn, muscle spasms, joint pain, infections, and headaches.
But with the convenience, availability, and savings associated with OTC medications, recalls of these drugs occur each year and pose minor to serious risks to public health. Not only do dangerous products frequently stay in the hands of consumers long after a recall is issued, product recalls increased by 33 percent in 2022. And drug recalls can be some of the most dangerous for consumers when they stay in use.
In fact, some recalled OTC medications can cause life-threatening health conditions. Such is the case of product mix-up involving G-Supress DX Pediatric Drops, an OTC medicine for infants and young children that treats symptoms of the common cold, including nasal and chest congestion. The affected lot of cold medicine contains a completely different product. While no adverse reactions have been reported, children who ingest it are at risk of serious harm, even death.
What is the G-Supress DX Pediatric Drops Recall?
On May 19, 2023, Novis PR LLC issued a voluntary recall of G-Supress DX Pediatric Drops. The cold medicine recall affects Lot D20911, Cherry Flavor, with an expiration date of 10/25, information that can be found on the product’s packaging. The affected lot was distributed to Puerto Rico, and the company is notifying its distributors and customers.
The recall of pediatric drops came after Novis PR received complaints from pharmacies that discovered the product inside the packaging was incorrect; instead of one ounce of cold medicine, they found a half-ounce bottle of Finafta oral anesthetic/analgesic.
The anesthetic/analgesic treats mouth and gum irritation and inflammation, a product that Novis PR doesn’t even make. What consumers have purchased is nothing like the product they thought they were getting, and it poses serious risks to children. It contains 60% ethyl alcohol and 5% benzocaine, two ingredients that could cause an adverse reaction in several ways.
The alcohol content poses several dangers. It can cause babies and young children to suffer alcohol toxicity, even in small amounts. There’s also the risk of hypoglycemia, hypothermia, and death from ethyl alcohol. At this point, no adverse event has been reported to Novis PR by parents or caregivers who thought they were giving a child G-Supress DX Pediatric Drops. But the risks are serious enough for a recall and warning from the FDA.
The benzocaine content in the anesthetic/analgesic medication can have dangerous health effects on children too. The product mix-up puts children at risk of methemoglobinemia, a condition that causes too little oxygen to be delivered to the body’s cells. In the worst case, it can be fatal.
What to do if You Purchased Recalled Pediatric Drops
A few days after Novis PR announced the voluntary recall, the FDA issued an official warning to consumers and pharmacies not to purchase or sell Lot D20911 of G-Supress DX Pediatric Drops because it may have the incorrect drug in the packaging. Anyone using it should stop immediately and return the product to where it was bought. Do not throw it out or flush the contents down the toilet.
Even consumers who have the product but aren’t actively administering the drops to their children are instructed to bring it back to the store or pharmacy they got it from. Far too often, a dangerous product is recalled but stays in the home, leading to future use that causes an adverse reaction.
Retailers have been instructed to stop selling the affected G-Supress DX Pediatric Drops, remove them from store shelves, and return them to Novis PR.
Signs of an Adverse Reaction to Recalled Children’s Cold Medicine
Parents and caregivers who administered the oral anesthetic/analgesic inside the recalled lot of pediatric drops should watch for adverse reactions. Some of the signs and symptoms of alcohol toxicity from the ethyl alcohol in the product include difficulty breathing, confusion, vomiting, drowsiness, and loss of consciousness.
There are many warning signs of hypoglycemia in children, such as shakiness, hunger, sweating, headache, and irritability, among others. Hypothermia can cause shivering, numb fingers and toes, slow breathing, slow heart rate, muscle aches, and mental confusion.
For the risk of methemoglobinemia from benzocaine, there are clear warning signs that too much oxygen has been delivered to cells: bluish skin, diarrhea, lethargy, loss of consciousness, shortness of breath, rapid heartbeat, and seizures.
Given the range of severe health conditions a baby or young child could develop after taking the anesthetic/analgesic instead of the correct cold medicine, it’s vital that parents and caregivers monitor for symptoms of these possible adverse events.
What to do if an Adverse Reaction to Recalled Medicine Occurs
Children who have had a reaction to the recalled G-Supress DX Pediatric Drops should seek medical attention. Any sort of reaction to the mixed-up product should be taken seriously – it could save their life.
After medical needs are met, report the adverse reaction to the FDA. Reports can be made online.
The next step to take when a child has suffered a reaction to the recently recalled children’s cold medicine is to consult with an attorney to discuss legal options. A product liability lawsuit against the manufacturer of the dangerous product mix-up can provide compensation for damages, such as medical bills and pain and suffering.
The possible health conditions that an infant or young child could develop from the alcohol and benzocaine content in what should have been (but wasn’t) G-Supress DX Pediatric Drops are serious and can be life-threatening. Consumers have a right to hold the company responsible for what happened, and a product liability lawyer can help do this.
Dangers of Recalled Products
Informing all consumers who have bought a product that’s been recalled is difficult to do; unless they registered their purchase or the recall was highly publicized, ensuring everyone who bought the product stops using it and safely returns it is next to impossible. And in other cases, consumers who find out about a recalled product may ignore the warnings and use it anyway, deciding for themselves whether it’s a risk worth taking.
But in the case of drug recalls, there are often even more ways a consumer could be harmed. It can cause new and dangerous health conditions that could be temporary or permanent, have harmful side effects, worsen existing conditions, cause allergic reactions, and negatively interact with other medications.
OTC medicine could be recalled for many reasons, such as:
- Mislabeled packaging
- Product mix-up
- Incorrect storage
- Manufacturing defect
- Improper warnings or instructions for use
- Poor packaging
One of the main reasons drug recalls are so important is because the ingredients in medication can affect consumers differently. The ingredients and dosage that are safe for adults often aren’t safe for children, which is why there are medications specifically created for younger age groups. What’s found inside the packaging of the affected lot of recalled G-Supress DX Pediatric Drops may not pose a danger to most adults, but the risks to children are severe and need to be taken seriously.
The reality is that OTC medicine is appealing in many ways, especially since it’s often significantly less expensive than prescription drugs. A 2021 study by the RAND Corporation found that the cost of prescription medication in the U.S. is about 2.5 times higher than other Western countries, making over-the-counter options more popular to treat certain ailments. However, unlike prescription medications, which make it easier to track who has or could have the drug at home, recalled OTC medications are much more difficult to spread the word about.
While the most effective way to protect consumers when a medication is discovered to be defective or pose risks to human health is through a drug recall, there are clear gaps in getting this information out to consumers. Protect yourself and your family. Pay attention to FDA warnings, follow instructions when a recall is announced, read labels, use products properly, and check inside the packaging to ensure the right product is within. If in doubt, don’t use it.